My son (now 6) was born with complex congenital heart anomalies more specifically DILV (I notice you don't have that in the topic section, perhaps it's called something different in Australia?), Hypoplastic left outlet chamber, TGA, Large VSD and as a product has mitral incometence. Although he will need to undergo the completion of his Fontan (and perhaps Damas at the same time depending on if his PA has not been permanently damaged) at some stage at present he remains stable and as such we're just playing the waiting game as all Cardiac parents would be very familiar with. So far he has undergone a Balloon Atrial Septostomy, PA banding, attempted mitral closure (non successful) and Cavopulmonary Anastomosis (i.e. Hemi-Fontan). What I'm really curious about is the drug Warfrin which I know like many cardiac patients are placed on after the Fontan and other procedures. I understand that Warfrin will place restrictions on his lifestyle and correct dosage will need to be monitored through blood tests but what I'm more curious about is a statement said to me some time back by a medical professional involved with him to the effect of - if things go bad and he dies it probably won't be due to his heart but the Warfrin. Can anyone please give me some insight to what this means exactly. Is it ridiculous or is it another thing to add to the already extensive list of things that I don't really want to think about but must? (Every one of you know what I mean there I'm sure). Any response would be greatly appreciated. Thank - you
If I'm not mistaken Warfrin is an anticoagulant which means if (God Forbid) you end up in a car accident, or say he falls down the stairs and has a head injury, he could bleed into the head and the bleeding would continue, In essence, he would be bleeding to death. When my daughter had a stroke at 10, I was told the same thing. Her stroke was caused by a wierd form of Von Wildebrands (a bleeding/clotting disorder) not by her heart disease and they debated whether or not to put her onto an anticoagulant; they decided against it because of the possibility of bleeding. My daughter has to be givien an IV of DDIVP if she has any proceedures done where she could have bleeding; I don't know if something like that could be used with your son. Maybe someone else on here can offer more advice, we certainly understand where you are coming from!
Thank-you for your response. I suspect that's exactly what the doc was referring to i.e bleeding. I guess I just feared that it might have been something to do with a different organ (perhaps the liver) failing first. I hope you don't mind but I had a look at your profile. You certainly must be a very strong lady...and of course your daughter...your whole family in fact!! Very knowledgable too in the medical area...guessing that would be a double edged sword for you sometimes. Anyway thank-you again :)
HI Jayne, I'm glad if my answers helped you. Stay on this forum, there are a lot of really knowledgable people on here. The things you wrote on your post people can relate to. You are going to be going through some hard times with your son, we're all here for you!
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.